Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 149, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 18, 2000, 3:23 AM CDT for Harvey County, Kansas. It was in force for 67 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 18, 2000, 3:23 AM CDT (08:23 UTC)
- Expired
- Jul 18, 2000, 4:30 AM CDT
- In force
- 67 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Harvey County, KS
The radar
The Wichita radar (KICT), 45 km from the middle of the area, began a volume at 08:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 3:30 AM CDT | Thunderstorm Wind | Burrton, KS | Several tree limbs up to six inches in diameter were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.4 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1280 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 997 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 180823 SVRICT KSC079-180930- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 323 AM CDT TUE JUL 18 2000 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HARVEY COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 430 AM CDT. * AT 319 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BURRTON...OR ABOUT 13 MILES EAST OF HUTCHINSON...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR HALSTEAD AROUND 330 AM CDT... NEAR HESSTON AROUND 340 AM CDT... NEAR WALTON AROUND 350 AM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR HARVEY COUNTY UNTIL 430 AM CDT. LAT...LON 3814 9771 3793 9767 3791 9714 3815 9715 wRUNYAN NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:35 AM CDT, 48 minutes earlier.
Area forecast discussion, Jul 18, 2:35 AM CDT, 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 235 AM CDT TUE JUL 18 2000 PCPN CHANCES AND TEMPS THROUGH THE PERIOD WERE THE MAIN FORECAST ITEMS ON WHICH TO FOCUS THIS MORNING. LATEST 88D IMAGE SHOWS MCS WORKING INTO THE FORECAST AREA FROM THE WEST. EXPECT THIS SYSTEM TO CONTINUE THROUGH THE EARLY MORNING HOURS AS IT APPROACHES NICE 85H LOW LEVEL JET OF 30 KTS AND INTO THETA-E RIDGE PER LAPS DATA. WILL AGAIN LEAN TWD THE ETA SOLUTION OF KEEPING THE SFC BOUNDARY FARTHER SOUTH COMPARED TO THE NGM/ETA...THANKS TO ONGOING CONVECTION. WHILE BOUNDARY WILL BE LURKING SOMEWHERE ACROSS NRN OK/SRN KS...ONCE MID LEVEL SHORTWAVE EXITS SE KS BETWEEN 18Z TUES AND 00Z WED...FEEL CHANCES FOR RAIN WILL DIMINISH. THUS WILL CONTINUE LATEST FORECAST IDEA OF CONFINING PCPN CHANCES TO MORNING FOR CNTRL/SC ZONES AND LATE MORNING/EARLY AFTERNOON FOR SE KS. AS FOR TEMPS...FEEL TODAY MAY BE SIMILAR TO MONDAY IN THAT CLOUDS GRADUALLY THIN...BUT WITH OUTFLOW DOMINATED AIR IN PLACE WILL GO BELOW GUIDANCE NUMBERS FOR HIGHS. MID LEVEL RIDGE BUILDS INTO REGION TONIGHT...BUT WE STILL REMAIN IN NW FLOW. DESPITE THESE RISING HEIGHTS...WILL CONTINUE PCPN CHANCES FOR SEVERAL REASONS. ETA HINTS AT WEAK 5H THERMAL TROF SLIDING THROUGH EASTERN KS TUESDAY NIGHT...HELPING TO DESTABILIZE ATMOSPHERE. SECOND...WHILE MAIN 85H BAROCLINC ZONES SHIFTS NORTH INTO NRN KS... WEAK THETA-E RIDGE/WAA CONTINUES ACROSS THE ENTIRE FORECAST AREA. FINALLY...WITH EASTERN KS STAYING IN RR QUAD OF UPPER JET...UPPER DIVERGENCE INCREASES OVER THE AREA. HAVING SAID ALL THIS...WILL PLACE HIGHEST POPS IN NRN ZONES CLOSEST TO BEST LOW LEVEL CONVERGENCE. WILL AGAIN CONFINE THUNDERSTORM CHANCES TO MORNING HOURS WED AS UPPER DIVERGENCE SHIFTS EAST AND ETA/AVN AGREE THAT WEAK 5H SHORTWAVE PUSHES INTO MISSOURI BY 00Z THUR. AVN MUCH STRONGER THAN ETA/NGM WITH NEXT SHORTWAVE RIDING DOWN NW FLOW...AND BRINGS MAIN FRONT SOUTH INTO SRN KS. THIS MAY BE OVERDONE...SO WILL LEAN TWD ETA/S IDEA OF KEEPING MAIN WAVE NORTH OF THE FORECAST AREA. HIGHS SHOULD BE SOMEWHERE BETWEEN WARMER FWC/COOLER FAN NUMBERS. SAME STORY FOR WED NIGHT...ABOVE MENTIONED SHORTWAVE/SPEED MAX RIDES DOWN NW FLOW...WHICH PUSHES BOUNDARY BACK INTO NRN OK/SRN KS. THIS ALLOWS 85H THETA-E RIDGE TO ESTABLISH ITSELF ACROSS THE AREA. FEEL BEST CHANCES FOR PCPN TO BE IN ERN PORTION OF THE FORECAST AREA WHERE 85H BAROCLINIC ZONE IS EXPECTED. OTHERWISE...SEE NO REASON TO CHANGE ANY OF THE EXTENDED FORECAST. FCSTID = 12/HYSELL ICT 90 72 93 72 / 60 30 30 40 HUT 89 72 92 72 / 60 30 30 40 EWK 90 72 93 72 / 60 30 30 40 EQA 90 72 93 72 / 60 30 30 40 WLD 91 72 93 72 / 60 30 30 40 RSL 87 70 91 70 / 20 50 30 30 GBD 87 70 91 70 / 20 50 30 30 SLN 89 72 92 72 / 30 50 30 30 MPR 89 72 92 72 / 40 50 30 30 CFV 8g7 73 91 72 / 80 30 30 40 CNU 87 73 91 72 / 80 30 30 40 K88 87 73 91 72 / 80 30 30 40 .ICT...NONE.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 2:38 AM CDT | Severe Thunderstorm Warning | ICT | Reno | 67 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.